Texas, 2010

Hail and Damaging Winds in Texas, May 12 to 13, 2010

May 12 to 13, 2010 · NWS OUN · 6 events in 4 counties and zones

A line of thunderstorms developed along a cold front that swept through the region during the early morning hours of the 13th. Storms also developed ahead of a dry line in the eastern Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms developed along a cold front that swept through the region during the early morning hours of the 13th. Storms also developed ahead of a dry line in the eastern Texas panhandle. Very strong winds and marginally severe hail accompanied the line of thunderstorms. The winds produced damage, especially over Wichita and Clay counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:07 PM CST, 57 minutes earlier.

Area forecast discussion, May 12, 2:07 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT WED MAY 12 2010

.DISCUSSION...
A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL
MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW
MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF
COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS
EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE
CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE.

THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST
PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL
REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY
ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY
VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS
THE FORCING WEAKENS.

HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID-
WEEK.

TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD
FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST
OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A
RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART
ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL
DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER
REMAINS THICK OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  67  55  74 /  60  60  30  40
HOBART OK         47  69  53  71 /  50  40  30  50
WICHITA FALLS TX  59  70  59  75 /  50  60  60  60
GAGE OK           43  70  42  67 /  30  20  10  50
PONCA CITY OK     50  66  49  74 /  60  60  20  20
DURANT OK         69  74  61  78 /  40  60  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, May 12, 11:00 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAY 12 2010

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA...AND SOUTHEAST OF AN ERICK TO WOODWARD
LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 5 PM.

IMPACTS...
THE MAIN IMPACTS WILL BE VERY LARGE HAIL... POSSIBLY LARGER THAN
BASEBALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND
ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE EVENING.

DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS TODAY. ELEVATED SHOWERS AND SCATTERED
THUNDERSTORMS WERE DEVELOPING AT MIDDAY FROM FAR SOUTHWESTERN
OKLAHOMA... SOUTH AND SOUTHWESTWARD ACROSS TEXAS TOWARD THE BIG BEND
AREA. THESE SHOWERS WERE MOVING RAPIDLY NORTHEASTWARD. SURFACE
HEATING AND DESTABILIZATION WILL ALLOW SOME OF THESE SHOWERS AND
STORMS TO INTENSIFY AS THEY BECOME ROOTED MORE IN THE SURFACE AIR
LATER THIS AFTERNOON. WITH EXTREMELY UNSTABLE CONDITIONS ALREADY IN
PLACE... CAPE VALUES IN THE RANGE OF 3000 TO 4000... A FEW OF THESE
STORMS MAY BECOME SEVERE BY LATE AFTERNOON AS THEY MOVE ACROSS NORTH
CENTRAL TEXAS AND TOWARD CENTRAL OKLAHOMA. VERY LARGE HAIL WILL BE
THE MAIN CONCERN.

OTHER THUNDERSTORMS ARE LIKELY TO FORM LATE IN THE DAY... MOST
LIKELY BETWEEN 5 AND 7 PM... ALONG A COLD FRONT OVER NORTHWESTERN
OKLAHOMA... AND SOUTHWARD ALONG A DRY LINE INTO FAR WESTERN PARTS OF
NORTH TEXAS. VERTICAL WIND SHEAR WILL SUPPORT ORGANIZED SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS. THE EXTREME INSTABILITY
PRESENT WILL SUPPORT THE GENERATION OF VERY LARGE HAIL... BUT
DAMAGING WINDS AND A FEW TORNADOES ALSO WILL BE POSSIBLE. THE
COMBINATION OF SHEAR AND INSTABILITY... AND THE PRESENCE OF A
SURFACE BOUNDARY NEARBY... WILL PLACE THE AREA FROM WEST CENTRAL
INTO NORTH CENTRAL OKLAHOMA IN THE GREATEST RISK OF GIANT HAIL AND
ISOLATED TORNADOES LATE TODAY AND THIS EVENING.

THE STORMS ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER COMPLEX OF
STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD FRONT
OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE
MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
             NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, May 12, 12:45 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT WED MAY 12 2010

OKZ037-TXZ085-121900-
TILLMAN OK-WILBARGER TX-
145 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
GRAYBACK...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WINDS TO 50 MPH...

LAT...LON 3433 9923 3422 9897 3392 9921 3400 9940

..SPEG.
Special weather statement, May 12, 1:00 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT WED MAY 12 2010

OKZ037-TXZ085-121920-
TILLMAN OK-WILBARGER TX-
200 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF OKLAUNION...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3434 9922 3435 9918 3439 9920 3458 9912
      3459 9910 3439 9868 3408 9914 3418 9928

..SPEG.
Special weather statement, May 12, 1:21 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT WED MAY 12 2010

OKZ037-038-121945-
TILLMAN OK-COMANCHE OK-
221 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND TILLMAN
COUNTIES.

AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF INDIAHOMA...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3460 9887 3460 9883 3468 9882 3480 9875
      3465 9849 3440 9881 3449 9894

..SPEG.
Special weather statement, May 12, 2:20 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT WED MAY 12 2010

TXZ084-087-122030-
FOARD TX-KNOX TX-
320 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 320 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BENJAMIN...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3388 9973 3377 9953 3352 9974 3362 9992

..SPEG.
Special weather statement, May 12, 3:00 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED MAY 12 2010

OKZ036-037-TXZ083-085-122130-
JACKSON OK-TILLMAN OK-HARDEMAN TX-WILBARGER TX-
400 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND FAR
NORTHERN WILBARGER COUNTIES.

AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST
OF ODELL...MOVING NORTH AT 50 MPH ANOTHER SEVERE THUNDERSTORM WAS
LOCATED SOUTH OF LOCKETT.

MONITOR THE SITUATION CLOSELY. BE READY TO
ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3472 9956 3447 9866 3420 9894 3440 9963

The radar

The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hardeman

When
May 12, 3:04 PM CST
Where
Hardeman County, Chillicothe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.260, -99.510

Hail, Knox

When
May 13, 12:15 AM CST
Where
Knox County, Knox City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.420, -99.820

Thunderstorm Wind, Wichita

When
May 13, 1:05 AM CST
Where
Wichita County, Iowa Park
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.950, -98.670

Several power poles were blown down. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
May 13, 1:15 AM CST
Where
Wichita County, Wichita Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
33.910, -98.490

Several large tree limbs were downed by the high winds. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
May 13, 1:20 AM CST
Where
Wichita County, 1 mi E of Burkburnett
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.090, -98.543

Thunderstorm Wind, Clay

When
May 13, 1:40 AM CST
Where
Clay County, Henrietta
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.820, -98.190

Minor roof and siding damage was reported to several buildings on the west side of town, with several tree limbs downed as well. A metal garage door was also blown in at an auto parts store. Monetary damages were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231583, 231571, 231572, 231574, 231575, 231576.